Virginia, 2001

Flash Flood in Virginia, August 4, 2001

August 4, 2001 · NWS RNK · 1 event in 1 county or zone

Heavy thunderstorm rains during the early morning of the 4th flooded and closed several roads in Hot Springs.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Heavy thunderstorm rains during the early morning of the 4th flooded and closed several roads in Hot Springs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 3, 10:55 PM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Aug 3, 10:55 PM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1155 PM EDT FRI AUG 3 2001

WILL BE ISSUING AN UPDATE TO REMOVE MIDNIGHT WORDING AND
ADJUST POPS ACCORDING TO LASTEST WSR-88D TREN$DS.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

07

In the hours before

Local storm report, Aug 3, 8:06 PM EST, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
906 PM EDT FRI AUG 03 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0900 PM    1S DUBLIN                 VA   FLOODING
08/03/01   PULASKI                        I-81 TRAFFIC STOPPED FROM
                                          FLOODING.COUNTY ROAD
                                          CLOSED. REPORTED BYQ
                                          PULASKI COUNTY SHERIFFS
                                          OFFICE.
Local storm report, Aug 3, 8:25 PM EST, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
925 PM EDT FRI AUG 03 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0920 PM    1S DUBLIN                 VA   FLASH FLOODING
08/03/01   PULASKI                        MOTEL ON ROUTE 100 FLOODED.
                                          REPORTED BY LOCAL TV STATION.                                       CLOSED. REPORTED BY
                                                                                   OFFICE.
Special weather statement, Aug 3, 9:26 PM EST, 3 hours 19 minutes before
VAZ020-040359-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1026 PM EDT FRI AUG 3 2001

...THUNDERSTORMS WITH HEAVY RAINS IN NORTHERN BATH COUNTY...

SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE SOUTH ACROSS THE BATH
COUNTY TONIGHT. RAINFALL AMOUNTS UP TO TWO INCHES ARE POSSIBLE BY
MIDNIGHT. PONDING OF WATER IS POSSIBLE IN POOR DRAINAGE AND LOW LYING
AREAS...ESPECIALLY NEAR BURNSVILLE AND WILLIAMSVILLE ALONG COWPASTURE
RIVER.

MOTORISTS SHOULD BE PREPARED FOR WATER ON THE ROADS DURING THEIR
MORNING COMMUTE. FOR YOUR SAFETY...DO NOT DRIVE THROUGH AREAS
WHERE WATER COVERS THE ROAD.

07

The radar

The Roanoke radar (KFCX), 124 km away, was scanning. The volume nearest the first event began at 05:44 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Bath

When
August 4, 12:45 AM EST to 2:00 AM EST
Where
Bath County, Hot Spgs
Reported by
LAW ENFORCEMENT
Coordinates
38.059, -79.741 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2001Every state in 2001This day in weather historyWarnings in Virginia, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5265710.